North Carolina, 2008

Hail and Damaging Winds in North Carolina, August 14, 2008

August 14, 2008 · NWS RNK · 11 events in 4 counties and zones

Scattered thunderstorms developed over the foothills of North Carolina, moving east into the piedmont through the afternoon of the 14th. Some of these storms became severe producing damaging winds and penny to nickel sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Scattered thunderstorms developed over the foothills of North Carolina, moving east into the piedmont through the afternoon of the 14th. Some of these storms became severe producing damaging winds and penny to nickel sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 14, 12:43 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 14, 12:43 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 PM EDT THU AUG 14 2008

.SYNOPSIS...
A BROAD UPPER TROUGH OVER THE EASTERN U.S. WILL SEND A COUPLE OF
WEAK FRONTAL BOUNDARIES ACROSS THE MID-ATLANTIC REGION TODAY AND
FRIDAY. BY SATURDAY HIGH PRESSURE WILL BUILD IN ACROSS THE REGION
AND PERSIST THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
PER LCL MODELS/RUC13...AND CONSIDERING AT LEAST A FEW DISTURBANCES
CROSSING THE BLUE RIDGE TODAY...DID INC POPS IN THE FVX/LYH
CORRIDOR THIS AFTERNOON. WITH DECENT LLVL MOISTURE LEFT OVER FROM
TODAYS FOG...EXPECT CAPES TO GET CLOSE TO 1K J/KG. WILL CARRY SLT
CHC POPS EVERYWHERE...BUT FOCUS TODAY SHOULD BE FARTHER EAST TODAY
THAN YESTERDAY...ESPECIALLY WITH DRIER AIR PER WV LOOP MOVING
THROUGH THE OHIO VALLEY. TEMPS LARGELY LEFT ALONE EXCEPT A FEW
TWEAKS DOWNWARD WHERE FOG/LOW CLD PERSISTED THIS AM.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY/...
A SECOND WAVE IN THE UPPER FLOW WILL SWING THRU THE MID-ATLANTIC
AREA ON FRIDAY BRINGING ANOTHER THREAT OF CONVECTION TO THE
AREA...HOWEVER MOISTR WILL BE LIMITED THIS FAR SOUTH. THE BEST
CHANCES OF RAIN WILL BE TO OUR NORTH. THIS WAVE WILL SHIFT THE
TROUGH AXIS OFF THE COAST SATURDAY MORNING ALLOWING HIGH PRESSURE
TO BUILD IN AND DRY THINGS OUT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
CLOSED H5 LOW WILL SLOWLY MOVE THROUGH THE MIDWEST...ALLOWING
HEIGHTS TO BUILD BACK EAST INTO NEXT WEEK. LR MODELS CONTINUE TO
SLOW ITS PROGRESSION EAST...AS IT WAITS FOR A TROUGH TO DEEPEN IN
SE CANADA TO BE ABSORBED INTO THE UPPER LEVEL FLOW. AS THIS
OCCURS...THE SE RIDGE WILL RETURN ALLOWING TEMPS TO SOLIDLY RETURN
TO PERHAPS ABV NORMAL LEVELS INTO LATE NEXT WEEK. THE SE RIDGE MAY
ACTUALLY BE STRONG ENOUGH TO DEFLECT MOST DYNAMICS TO THE NORTH
AND WEST OF OUR CWA...WITH JUST DIURNAL TSTORMS INSTEAD OF ANY
TYPE OF FRONTAL PASSAGE.

TROPICAL WAVE CURRENTLY EAST OF THE LEEWARD ISLANDS IS FORECAST TO
POTENTIALLY MAKE AN IMPACT ON OUR WEATHER TOWARD THE MIDDLE TO END
OF NEXT WEEK.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SCATTERED STORMS ALREADY DEVELOPING THIS HOUR...AND COULD IMPACT
KLWB IN THE VERY NEAR TERM...ALTHOUGH THE SCT NATURE MAY PREVENT A
DIRECT HIT. POSSIBLE THAT SOME TEMPO IFR CONDITIONS MAY
DEVELOP...INCLUDED CB IN CLD GROUP. ELSEWHERE...BETTER INSTABILITY
EAST OF THE BLUE RIDGE...SPECIFICALLY IN THE KLYH/KDAN CORRIDOR...LENDS
TO A BETTER CHC OF STORMS LATE THIS AFTERNOON...AS CONVERGENCE
SEEN IN VIS PIC THROUGH WEST VA ACTS UPON THIS AIRMASS...IF ITS
ABLE TO OVER COME DRIER MORE STABLE AIR ON THE BLUE RIDGE. BRIEF
RESTRICTIONS POSSIBLE AT KLYH TOO LATE PM EARLY EVENING. IF STORMS
DO DEVELOP AT THESE TERMINALS LATE PM...IFR VIS/CIG IS MORE LIKELY
EAR DAWN....BUT NOT EXPECTING THE WIDESPREAD NATURE OF FOG AND
CIGS EXPERIENCED THIS AM.

WIDELY SCTD STORMS WILL AGAIN DEVELOP FRIDAY AFTN AHEAD OF A
FRONTAL BNDRY DROPPING THRU THE MID-ATLANTIC RGN. THEN HIGH
PRESSURE SHOULD BRING DRY TRANQUIL WEATHER TO THE AREA FOR THIS
WEEKEND. MOUNTAIN AND RIVERS VALLEYS ARE LIKELY CANDIDATES FOR
OVERNIGHT IFR FOG UNTIL THE FRONT BRINGS DRIER AIR TO THE REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...KM
SHORT TERM...JS/WP
LONG TERM...KM/WP
AVIATION...KM
Hazardous weather outlook, Aug 14, 2:15 AM EST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 AM EDT THU AUG 14 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-150715-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
315 AM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 14, 12:19 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
119 PM EDT THU AUG 14 2008

NCZ019-141745-
WILKES NC-
119 PM EDT THU AUG 14 2008

...A STRONG THUNDERSTORM WILL AFFECT WILKES COUNTY...

AT 115 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
BOOMER...MOVING EAST AT 17 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR BUCK AROUND 125 PM...MORAVIAN FALLS AROUND
135 PM...WILKESBORO AROUND 140 PM AND WILKES CO ARPT AROUND 145 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
Special weather statement, Aug 14, 1:08 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
208 PM EDT THU AUG 14 2008

NCZ003-004-141915-
STOKES NC-SURRY NC-
208 PM EDT THU AUG 14 2008

...A STRONG THUNDERSTORM WILL AFFECT STOKES AND SURRY COUNTIES...

AT 206 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MOUNT AIRY...
MOVING EAST AT 14 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE WITH THIS STORM. PONDING
OF WATER IS ALSO POSSIBLE.

THIS STORM WILL BE NEAR ARARAT AROUND 225 PM...WOODVILLE AROUND 230
PM...PILOT MOUNTAIN AROUND 245 PM...FRANCISCO AROUND 300 PM...
PINNACLE AROUND 305 PM AND VADE MECUM AROUND 315 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

KK
Special weather statement, Aug 14, 1:14 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
214 PM EDT THU AUG 14 2008

NCZ019-020-141915-
WILKES NC-YADKIN NC-
214 PM EDT THU AUG 14 2008

...A STRONG THUNDERSTORM WILL AFFECT WILKES AND YADKIN COUNTIES...

AT 210 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
BOOMER...MOVING EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WINDY GAP AROUND 245 PM AND BUCK SHOALS
AROUND 315 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

07

The radar

The Roanoke radar (KFCX), 136 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Wilkes

When
August 14, 1:45 PM EST
Where
Wilkes County, 0.93 mi NNE of Boomer
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.081, -81.241

One tree was blown down along Highway 18.

Hail, Stokes

When
August 14, 2:20 PM EST to 2:30 PM EST
Where
Stokes County, 2.17 mi SE of Dillard
Measured
0.88 in hail
Reported by
Public
Coordinates
36.380, -80.070

Penny to nickel sized hail fell for 10 minutes.

Hail, Stokes

When
August 14, 2:24 PM EST to 2:29 PM EST
Where
Stokes County, 2.78 mi E of Dillard
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.400, -80.050

Penny sized hail fell for five minutes.

Hail, Rockingham

When
August 14, 2:35 PM EST
Where
Rockingham County, Eden
Measured
0.75 in hail
Reported by
Public
Coordinates
36.500, -79.750

Hail covered the ground.

Thunderstorm Wind, Rockingham

When
August 14, 2:35 PM EST
Where
Rockingham County, Eden
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.500, -79.750

A tree was blown down along a road.

Thunderstorm Wind, Rockingham

When
August 14, 2:40 PM EST
Where
Rockingham County, Stoneville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.470, -79.900

A tree branch was blown over onto a moving car, resulting in a broken windshield.

Thunderstorm Wind, Stokes

When
August 14, 2:40 PM EST
Where
Stokes County, Pine Hall
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
36.320, -80.070

Trees were downed in the town of Pine Hall.

Hail, Rockingham

When
August 14, 2:45 PM EST to 2:50 PM EST
Where
Rockingham County, 2 mi ENE of Eden
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.511, -79.717

Penny sized hail occurred for five minutes.

Thunderstorm Wind, Rockingham

When
August 14, 2:47 PM EST
Where
Rockingham County, 1.15 mi NNE of Ellisboro
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.346, -79.975

Trees were blown down along Forrest Drive.

Thunderstorm Wind, Stokes

When
August 14, 2:50 PM EST
Where
Stokes County, Danbury
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
36.420, -80.220

Trees were downed in the town of Danbury.

Hail, Caswell

When
August 14, 4:10 PM EST
Where
Caswell County, 1.31 mi S of Milesville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.281, -79.419

Penny sized hail covered the ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131780, 131786, 131785, 131781, 131782, 131783, 131787, 131788, 131784, 131789, 131790.